Last reviewed by Editorial Team on September 5th, 2018.
Pseudoephedrine and Cetirizine
Sudafed is a Brand name for a medication containing pseudoephedrine as an active ingredient that is used as a decongestant for shrinking dilated blood vessels that can cause congestion in the nasal, sinus or ear (Eustachian tube) passages.
Sudafed is used for the temporary relief of stuffy nose and sinus pain/pressure caused by common cold, flu or other breathing illnesses such as allergies, hay fever or bronchitis.
For immediate release dosage forms, usual doses are: 30 to 60 mg orally every 4 to 6 hours, for sustained release dosage forms usual doses are 120 mg orally on every 12 hours and for the sustained release suspension usual doses are 45 to 100 mg orally every 12 hours.
There are many products on the market containing pseudoephedrine such as: Nasofed, Chlor Trimeton Nasal Decongestant, Contac Cold, Drixoral Decongestant Non-Drowsy, Elixsure Decongestant, Entex, Genaphed, Kid Kare Drops, Seudotabs, Silfedrine, Sudodrin, SudoGest, SudoGest 12 Hour, Suphedrin, Triaminic Softchews Allergy Congestion, Unifed.
Zyrtec is a Brand name for antihistamine drug that contains cetirizine as an active ingredient. This drug reduces the effects of natural histamine in the body.
It is used for relieving allergy symptoms such as: itching, watery eyes, sneezing, and runny nose. It can be also used for the treatment of swelling and itching caused by hives (chronic urticaria). Usual daily oral doses of Zyrtec are 5-10mg.
Other products on the market containing cetirizine are: Zyrtec Allergy, PediaCare Children’s 24 Hour Allergy, Children’s Zyrtec Allergy, Children’s Zyrtec Hives Relief, Aller-Tec, Wal-Zyr.
How does Sudafed and Zyrtec work in the body
Pseudoephedrine is sympathomimetic amine with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation that are located on the muscles lining of the walls of blood vessels.
The constricted blood vessels allow less fluid to leave the blood vessels and enter the nose, throat and sinuses, so results are: decreased inflammation of nasal membranes and decreased mucus production.
In bronchi, due to β2-adrenergic receptors activation, this substance can produce relaxation of smooth muscle, causing bronchial dilation and decreasing congestion and breathing difficulties.
Cetirizine competes with histamine for H1-receptor binding sites on the cell surface, which results with suppression of histaminic edema, flare, and pruritus.
Cetirizine can slightly pass through the blood-brain barrier into the CNS, due to its less lipophilic chemical structure than older antihistamines.
However, this can cause, in lower incidence, CNS side effects, such as: sedation, drowsiness or memory problems. Studies shown that in higher doses (20mg or more), cetirizine can inhibit the expression of VCAM-1 adhesion proteins in patients with atopic dermatitis. Unlike many other antihistamines, cetirizine doesn’t have anticholinergic properties.
Can patients take Sudafed and Zyrtec together
It is safe to take together Sudafed and Zyrtec. There are no dangerous interactions between these two medications. However, patients should always talk with their doctors or pharmacists first before taking these medications together.
On the market there is a Zyrtec product with a Brand name Zyrtec D that already contains the combination of cetirizine and pseudoephedrine. There are also other products on the market containing the same combination as well: All Day Allergy-D and Goodsense Cetirizine D-12 Hour.
So, if patients are already taking some of these products, there is no need for taking Sudafed together with them, because they will double the dose of pseudoephedrine and there is a higher chance of side effects to happen.
Patients with heart or blood pressure issues should always talk with their doctors first before they take these drugs together! In these patients, pseudoephedrine’s sympathomimetic effects on the heart and blood vessels can make their symptoms far worse.
Patient should look for medical help if they experience some of the following symptoms: fast, irregular, pounding heartbeat, mental or mood changes like anxiety, confusion, restlessness, shaking, difficulty urinating, as well as swelling, and difficulty breathing.
The table below shows the incidence of side effects after Sudafed and Zyrtec administration in recommendable doses. The incidence can be significantly increased if these drugs are overdosed.
|10-15% (very common)||Somnolence, Headache|
|1-10% (common)||Fatigue, Malaise, Dry mouth, Diarrhea, Vomiting, Bronchospasm, Epistaxis, Dizziness|
|<1 % (rare)||Drowsiness, Fussiness, Stomach pain, Hallucinations, Angioedema,
Hypotension, Tremor, Tongue discoloration
|Frequency Not Defined||Insomnia, Hypertension, Myocardial infarction, Ventricular premature beats, Ischemic colitis|
Special precautions and warnings during Sudafed and Zyrtec administration:
- Patients shouldn’t use these medicines if they have used MAO inhibitors drugs such as furazolidone (Furoxone), phenelzine (Nardil), isocarboxazid (Marplan), selegiline (Eldepryl, Emsam, Zelapar), rasagiline (Azilect), or tranylcypromine (Parnate) in the last 14 days. Drug interactions can occur, leading to serious side effects.
- Patients should not use Zyrtec if they are allergic to hydroxyzine or levocetirizine.
- Pregnant patients shouldn’t use Sudafed without medical advice. It is not known whether this drug will harm an unborn baby. However, Zyrtec isn’t expected to be harmful to an unborn baby. These medicines should not be used if mother is breast-feeding a baby.
- Patients should also limit alcoholic beverages while using these drugs.
- Before administration of Zyrtec, patients should tell their doctors if they have difficulties with urinating, enlarged prostate, kidney disease or liver disease.
- Patients should ask their doctor or pharmacist before using Sudafed if they have: high blood pressure, some heart disease, diabetes or a thyroid disorder.
- Older patients can be more sensitive to the side effects after Sudafed administration, especially for: fast/irregular heartbeat, problems urinating, dizziness, confusion or trouble sleeping.
- This drug can make patients dizzy or drowsy. They should not drive, use machinery, or do any activity that requires alertness.
- Children and elderly may be more sensitive to the side effects of these drugs.
- Patients with phenylketonuria should avoid these medicines.
Informations retrieved from:
- Can you take Mucinex and Sudafed
- Can you take Benadryl and Sudafed together
- Claritin Vs Zyrtec Vs Allegra
- Zyrtec and Alcohol
- Telfast Vs Sudafed